Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 71, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 15, 2005, 7:23 PM EDT for Orangeburg County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2005, 7:23 PM EDT (23:23 UTC)
- Expired
- May 15, 2005, 8:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:33 PM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 15, 2:33 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 233 PM EDT SUN MAY 15 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... STRONG HEATING HAS OCCURRED TODAY IN THE WARM SECTOR AHEAD OF THE COLD FRONT. MODERATE INSTABILITY HAS DEVELOPED WITH SURFACE-BASED LI/S NEAR -5. THE STRONG H85 JET HAS LIFTED NORTH OF THE FORECAST AREA...BUT THE INSTABILITY AND EVAPORATIVE COOLING AIDING DOWNDRAFTS SUPPORTS SEVERE WIND GUSTS WITH A FEW OF THE THUNDERSTORMS THAT DEVELOP AHEAD OF THE COLD FRONT THIS AFTERNOON AND EVENING. THE INSTABILITY AND WET-BULB ZERO HEIGHTS ALSO SUPPORT A POSSIBILITY OF LARGE HAIL. EXPECT THE COLD FRONT WILL SLOWLY MOVE THROUGH THE FORECAST AREA TONIGHT AND SUPPORT A CONTINUED CHANCE OF THUNDERSTORMS. EXPECT THUNDERSTORMS OVERNIGHT WILL BE NON-SEVERE BECAUSE OF LITTLE OR NO UPPER-LEVEL LIFT AND THE LOSS OF HEATING. THE NAM AND GFS SHOW THE FRONT DRIFTING WESTWARD AND BACK INTO THE FORECAST AREA FOR MONDAY AND TUESDAY. DEEP MOISTURE APPEARS TO STAY EAST OF THE AREA. H5 HEIGHTS APPEAR CONFLUENT MONDAY...AND FURTHER DRYING APPEARS TO OCCUR BEHIND A WEAK SHORTWAVE TROUGH FOR TUESDAY. THUNDERSTORMS ASSOCIATED WITH THE FRONT SHOULD BE LIMITED BECAUSE OF LITTLE MOISTURE AND THE LACK OF SIGNIFICANT UPPER-LEVEL LIFT. THE NAM SHOWS WEAK INSTABILITY MONDAY BUT MODERATE INSTABILITY TUESDAY. PLAN TO USE THE GUIDANCE CONSENSUS POP AND FORECAST SLIGHT CHANCE MONDAY AND CHANCE TUESDAY. GUIDANCE TEMPERATURES ARE CLOSE AND PLAN TO FOLLOW. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... THE LATEST GFS SHOWS RIDGING DOMINATING WEDNESDAY. A COLD FRONT MOVES INTO THE FORECAST AREA THURSDAY WITH DRYING BEHIND THIS FRONT FOR THE WEEKEND. GENERALLY PLAN TO FOLLOW THE GFS ENSEMBLE MEAN TEMPERATURES AND POPS THROUGH THE PERIOD. && .AVIATION... EXPECT GENERALLY VFR CONDITIONS EXCEPT THUNDERSTORMS WILL BE SCATTERED AHEAD OF THE COLD FRONT AND MVFR CEILING MAY DEVELOP BEHIND THE FRONT LATE IN THE TAF PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 05/05/77
Hazardous weather outlook, May 15, 5:39 AM EDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 539 AM EDT SUN MAY 15 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160939- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 539 AM EDT SUN MAY 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... SEVERE THUNDERSTORMS FROM MIDDAY THROUGH THIS EVENING ARE POSSIBLE. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT (CAESPSCAE) ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN COLUMBIA FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED TODAY AND SKYWARN SPOTTERS ARE ENCOURAGED TO CALL US TOLL FREE AT 1-800-775-7199 WITH SEVERE WEATHER REPORTS DURING THE DAY TODAY. BARLOW
In the hours before
Local storm report, May 15, 3:06 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
306 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 12 ENE WINNSBORO 34.44N 80.90W
05/15/2005 0.75 INCH FAIRFIELD SC PARK/FOREST SRVC
PENNY SIZED HAIL REPORTED AT LAKE WATEREE STATE PARK BY
STATE PARK OFFICIAL. TREE LIMBS ALSO DOWNED.
0245 PM HAIL 12 ENE WINNSBORO 34.44N 80.90W
05/15/2005 1.50 INCH FAIRFIELD SC PUBLIC
PING PONG BALL SIZED HAIL REPORTED AT DUTCHMAN CREEK
MARINA ON THE WESTERN SHORE OF LAKE WATEREE.
&&Local storm report, May 15, 3:52 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 19 NW CAMDEN 34.46N 80.85W
05/15/2005 1.75 INCH KERSHAW SC PUBLIC
STORE OWNER RELAYED REPORT FROM TWO MOTORCYCLISTS THAT
EXPERIENCED GOLF BALL SIZED HAIL ON SC HWY 522 NEAR
LIBERTY HILL
&&Local storm report, May 15, 6:19 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 12 ENE MANNING 33.76N 80.02W
05/15/2005 0.75 INCH CLARENDON SC PUBLIC
PUBLIC REPORTED PENNY SIZED HAIL AND LIMBS DOWN IN THE
OAK DALE COMMUNITY...AT ST. MICHAEL CHURCH.
&&Special weather statement, May 15, 6:55 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 655 PM EDT SUN MAY 15 2005 SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-152355- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON -COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON -LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND -SALUDA-SUMTER- INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA ...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER... 655 PM EDT SUN MAY 15 2005 PART OF SEVERE THUNDERSTORM WATCH NUMBER 279 HAS BEEN CANCELLED. THE THREAT OF SEVERE WEATHER HAS DIMINISHED AND THE WATCH IS NO LONGER IN EFFECT FOR THE SOUTH CAROLINA COUNTIES OF... AIKEN...BARNWELL...CALHOUN...CHESTERFIELD...EDGEFIELD... FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON... MCCORMICK...NEWBERRY...RICHLAND...SALUDA...AND SUMTER. THE WATCH IS NO LONGER IN EFFECT FOR THE GEORGIA COUNTIES OF... BURKE...COLUMBIA...LINCOLN...MCDUFFIE...RICHMOND. HOWEVER...SEVERE THUNDERSTORM WATCH NUMBER 279 REMAINS IN EFFECT UNTIL 900 PM FOR THE COUNTIES OF BAMBERG...CLARENDON...AND ORANGEBURG. LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 15, 7:11 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 711 PM EDT SUN MAY 15 2005 SCZ029-031-160000- LEE-SUMTER- 711 PM EDT SUN MAY 15 2005 ...STRONG THUNDERSTORMS WILL IMPACT LEE COUNTY AND SUMTER COUNTY THROUGH 800 PM EDT... AT 711 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED OVER MILLWOOD...OR ABOUT 4 MILES SOUTH OF SUMTER...MOVING NORTHEAST AT 25 MPH. THIS WILL AFFECT AREAS IN AND AROUND SUMTER...MILLWOOD...MAYESVILLE...ST. CHARLES AND ELLIOTT THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:24 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 36 min |
| May 15, 5:13 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 32 min |
| May 15, 6:22 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 27 min |
| May 15, 7:35 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.